Numbness and tingling in feet sole and just starting atripla

Question

Hello Doc Keith,

I started taking atripla a few days ago because my CD 4 count was 323 and v/l was 50,000. However, before starting atripla, I have been experiencing intermittent numbness and discomfort in my feet. Please advice me if this discomfort will disappear or lessen once I successfully attain an undetectable viral load and higher CD4 count.

Many thanks for your advice and keep up the excellent work you are doing.

Peter

Answer

Numbness/discomfort in feet can be due to a variety of conditions with HIV related peripheral neuropathy being one of the possiblities. Effective HIV treatment with drugs with little direct link to peripheral neuropathy (avoid the "d" drugs) often will result in improvement in HIV-related peripheral neuropathy. Risk for HIV-related peripheral neuropathy related to CD4 count so would be somewhat unusual (but possible) for your symptoms to be related to HIV-related peripheral neuropathy (I would ask for further evaluation looking for other contributing causes). KH